Prescription medications and drugs can be very beneficial and lifesaving but they do come with some side effects. The most common of these is skin irritation, redness rosacea, and acne. The reason for this is hormonal changes brought on by the medication and changes in the pH balance of the body. When being treated for a condition, changing the body’s pH balance affects the ability of that condition to thrive, you change the conditions and it affects the environment that condition thrives in, thus your body’s own immune system has the ability cure the condition.

There are several different names given to acne resulting from prescription drug medications:

Drug Induced Acne –Acne Medicamentosa . Almost any medication can affect the skin. Medications work by altering the immune system response within the body either to slow the immune system response or suppress the symptoms one is treating as is the case with allergies or cold symptoms or to increase the immune system response to fight conditions such as cancers. This is achieved by altering the function and production of red and white blood cells within the body.

Oral contraceptives alter the hormone levels within the body by affecting the balance of the hormones within the body. Altering hormone levels can cause acne in a fashion similar to teenage acne breakouts. These breakouts sometimes level off as the body becomes adjusted to the changing in hormonal levels.

Corticosteroid Acne is caused by the use of steroids. It can cause pustular acne lesions on the face, chest, back, arms and thighs. This form of acne occurs at the sight of application of topical steroidal creams and ointments. Topical steroids work by suppressing the immune system response as they thin the surface of the top layer of skin. In a limited duration of one to two weeks this suppression of the immune system response can be beneficial by allowing the skin to reduce its reaction response to an allergen but prolonged use causes the skin to develop a dependency on the topical steroid and the skin reacts with inflammation and redness to the use of the steroid.

Many times Drug-Induced Acne can worsen or stimulate the occurrence of rosacea. The facial redness induced by the drug can make the already sensitive skin of rosacea much more reactive. The redness may be either bright flaming red, pink, or a dark maroon red in color. If left untreated, nodules may appear below the skin’s surface, acne and papules may also become present. The skin may itch excessively or even develop a burning sensation similar to severe sunburn.

Rosacea-Ltd Disks

Click the above image to return to the homepage.